Painkillers can Worsen Urinary Symptoms, Says New Study

by Gopalan on  September 23, 2007 at 12:44 PM Drug News
RSS Email Print This Page Comment
Painkillers can Worsen Urinary Symptoms, Says New Study
Aspirin and other similar painkillers may reduce the risk of developing an enlarged prostate, the condition known as benign prostatic hyperplasia (BPH), recent findings have indicated, yes.
Advertisement

But that is only one part of the story. The other is that nonsteroidal anti-inflammatory drugs (NSAID), may also worsen urinary symptoms in men who already have the condition BPH.

Advertisement
It is unrelated to prostate cancer, but it does cause bothersome symptoms such as frequent urination and difficulty with emptying the bladder completely.

According to a report in the Harvard Men's Health Watch, certain medications, most commonly cold and allergy remedies, can make BPH symptoms worse. Now, a large study in the Netherlands recently implicated NSAIDs as another cause of worsening BPH.

Using data from 5,900 men age 45 and older, researchers found that men using NSAIDs were twice as likely as non-users to develop acute urinary retention, a sudden inability to empty the bladder.

The findings stand in contrast with those from a recent U.S. study of more than 2,400 men with no history of urological problems. Those who regularly used NSAIDs were less likely to develop BPH.

The seemingly conflicting results may reflect two different actions of NSAIDs, according to the report.

In men who already have BPH, the painkillers may worsen urinary symptoms because they block production of chemicals called prostaglandins; the bladder produces prostaglandins to enhance contractions of surrounding muscles, and blocking this process may make it even harder for men with BPH to empty their bladders.

On the other hand, there's evidence that inflammation contributes to the development of BPH, so NSAIDs may help prevent the condition.

However, younger men should not start popping painkillers to the lower their risk of BPH, according to the Harvard publication. All men should use NSAIDs carefully, following the label directions unless a doctor tells them otherwise.

Men with BPH should pay attention to whether their symptoms increase when taking an NSAID. If this does happen, they should tell their doctor, and possibly switch to acetaminophen (Tylenol) for pain relief.

Source: Medindia
GPL/S
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
Notify me when reply is posted
I agree to the terms and conditions
guest Monday, September 24, 2007

THANKS FOR SENDING ME THE INFORMATIONS RELATED TO NEW DRUG DISCOVERIES.PLEASE KEEP UPDATING ME WITH NEW HAPPENINGS IN MEDICINE WORLD.

More News on:

Interstitial Cystitis Bladder Cancer Urinary System Urinary Incontinence - Symptom Evaluation Endorphins Painkiller Addiction Top 15 Natural Painkillers 
Advertisement

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Advertisement

Advertisement
Advertisement

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive